HCPLive Network

Pain Medication May Worsen Headache After Concussions

Teens who reported chronic headache months after having concussions may have been taking too much pain medication, a new study suggests. Geoffrey Heyer, MD, and Syed Idris, MD, of Nationwide Children’s Hospital in Columbus, OH, presented their findings in a poster presentation at the Child Neurology Society 2013 annual meeting, held in Austin, TX.
 
Approximately half of the adolescents with post-concussion headaches lasting three to 12 months exhibited complete resolution of symptoms or reduction to pre-concussion levels of headache after discontinuing their analgesics. The researchers noted that because withdrawal of pain medication alleviated their headaches, they met a diagnosis of medication overuse headache, according to International Classification of Headache Disorders criteria.
 
The investigators performed a chart review of 104 consecutive adolescent patients treated at Nationwide Children’s Hospital for concussion. Seventy-seven of these reported chronic headache after the injury, and 54 were thought to have “probable” medication overuse headache.
 
Within two months of stopping analgesics, 37 of the 54 patients in the “probable” group had improvement in headache symptoms.
 
The factors significantly associated with probably medication overuse headache included daily headache (P = 0.006), female sex (P = 0.02), presence of nausea (P<0.001), throbbing headache versus steady or stabbing pain (P = 0.001), irritability following concussion (P = 0.03), and a relatively longer interval between the concussive event and neurologic evaluation (P = 0.003).
 
Each of these factors was present in at least 75% of the probable medication overuse group and less than half of the other patients.
 
The researchers noted that continued use of analgesics for headache despite lack of efficacy can cause chronic headache syndrome.



Further Reading
The chemical compound indazole chloride (Ind-Cl) initiated long lasting relief in mice models of multiple sclerosis.
Difficulty standing on one leg may indicate that lacunar infarctions or microbleeds have already occurred, which means the risk for more serious strokes is high, the investigators according to research published online Dec. 18 in Stroke.
Traveling through the same US airport gate, one infected passenger transmitted the measles virus to 3 others within a 4-hour time span, illustrating just how easily the virus can spread. These findings were reported in the Dec. 19 issue of the US Centers for Disease Control and Prevention's Morbidity and Mortality Weekly Report.
More Reading